Colorado, 2023

Wildfire in Colorado, July 1 to 12, 2023

July 1 to 12, 2023 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire 18 miles south of Pagosa Springs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire 18 miles south of Pagosa Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 9:57 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 30, 9:57 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1057 PM MDT Fri Jun 30 2023

.SHORT TERM...(Tonight through Saturday night)
Issued at 226 PM MDT Fri Jun 30 2023

Satellite imagery shows the trough axis has already pushed east of
the Front Range indicating the 12Z models are lagging three to six
hours. Thunderstorms have been firing over the northern and central
Colorado mountains through the morning and afternoon supported by
the cool air aloft and the dynamics of the left exit region of a
jetstreak moving across eastern Utah and Western Colorado.
Subsidence on the backside of the trough is capping convection
farther west over the eastern Uinta Mountains and northwestern
Colorado limiting activity to isolated showers. Otherwise
widespread cumulus are popping across eastern Utah and Western
Colorado indicative of the mid-level moisture that has moved into
the area, but again, these are mostly capped to fair weather
cumulus. As the subsiding layer shifts east over the Divide, and
the decrease in daytime heating going into the evening hours,
look for the showers and thunderstorms to rapidly diminish in the
hours leading up to sunset. With the troughing aloft and the
northerly flow, high temperatures are running about five to ten
degrees below normal this afternoon.

High pressure builds in over the Desert Southwest overnight and
into Saturday with ridging extending north into southern Idaho
and Wyoming, pretty much squashing convective activity across the
region tomorrow with only a slight chance for an isolated
afternoon shower over the Uintas and along the Divide.
Temperatures Saturday will warm about five degrees over today
under mostly clear skies. The northerly breezes overnight will
give way to light, terrain driven diurnal winds Saturday. Saturday
night will have mild weather under mostly clear skies.

.LONG TERM...(Sunday through Friday)
Issued at 226 PM MDT Fri Jun 30 2023

Northwest flow will still dominate the area on Sunday as a large
sprawling area of high pressure sits across the west, centered over
southern Nevada. A weak shortwave looks to brush the divide as it
tracks down the Front Range and Plains, with isolated storms
possible along the central and southern divide mountains. Seems
though that activity will stay east of our CWA for the most part.
The ridge of high pressure will expand further eastward towards our
CWA by Monday and Tuesday with the center moving south of the Four
Corners. This will allow temperatures to climb to near or above
triple digit heat for the lower central and southern desert valleys.

Now there is a fly in the ointment...a large trough of low pressure
tracking across western Canada. This western Canadian trough will
act to suppress the high pressure ridge southward and prevent it from
amplifying northward. Several waves will eject out of this trough
across the Intermountain West and Northern Rockies, and the
deterministic models are not in great agreement with how far south
energy from these shortwave troughs will dive. The GFS is the
furthest south with these waves, showing increasing coverage of
showers and storms across the northern and central portions of our
CWA on Monday and especially Tuesday, while the EC and Canadian are
further north, with just some isolated activity favoring the north
but not as far south. The NBM is having nothing to do with the more
unsettled and aggressive GFS, keeping minimal PoPs through this
period and an overall drier and subsequently hotter forecast. So,
despite the disagreements with storm activity and coverage, the jet
associated with this trough does lay west to east across the Great
Basin and into eastern Utah and western Colorado, allowing the
gradient to tighten on Tuesday. The air mass still remains very dry
despite a little increase in moisture across the north, so this
draws attention to elevated fire weather concerns Tuesday and
beyond.

After the shortwave activity associated with the Canadian trough
moves eastward by Thursday, there are discrepancies between models
on where to position the high. The GFS indicates this high
retrograding back to the west, allowing for a western ridge to take
hold. The EC and Canadian indicate the high shifting to the
southeast over Texas, allowing the flow to shift to the southwest
which could allow some moisture to move in from the southwest. The
NBM guidance seemed reasonable to keep a drier forecast with above
normal temperatures until better consistency is seen this far out.
High temperatures through the long term period look to stay about 5
degrees or so above normal with exception being the mountains and
some areas across the north where storm activity is possible Monday
through Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1054 PM MDT Fri Jun 30 2023

VFR conditions and terrain-driven winds are expected through the
taf period. Isolated showers are possible over the mountains in
the afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...DB
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, Jun 30, 12:21 AM MST, 23 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
121 AM MDT Fri Jun 30 2023

COZ001>014-017>023-UTZ022>025-027>029-010730-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
121 AM MDT Fri Jun 30 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A disturbance passing through will result in a few more afternoon
showers and thunderstorms today, mainly across the northern half
of the forecast area. Gusty outflow winds and lightning are the
primary threats. Most showers and storms will dissipate shortly
after sunset, giving way to quiet weather overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High pressure builds into the region for the weekend, resulting
in a return to dry weather with increasingly hotter temperatures.
As it stands, near triple digit highs are a good bet across the
lower desert valleys of eastern Utah and western Colorado through
midweek. Other than the potential for a few showers and storms in
the higher terrain along the Continental Divide next week, mainly
dry weather will continue to be the rule.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 30, 7:31 PM MST, 4 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
831 PM MDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Non-Tstm Wnd Gst 16 NW Moab              38.75N 109.75W
06/30/2023  M53 MPH          Grand              UT   ASOS

            ASOS station KCNY 16 NW Moab.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Juan River Basin

When
July 1, 12:00 AM MST to July 12, 12:31 PM MST
Where
San Juan River Basin forecast zone
Property damage
$400,000
Reported by
Law Enforcement
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

The Coal Mine Fire started in late June from a lightning strike, 18 miles south of Pagosa Springs, and grew to 292 acres before it was contained in mid July.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101972.